Alert archive / Hawaii / High Surf Advisories in 2021

High Surf Advisory 10, NWS Honolulu, HI

February 13, 20214 counties in Hawaii

NWS Honolulu, HI issued this high surf advisory at Feb 13, 2021, 4:06 AM HST for 4 counties in Hawaii. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Feb 13, 2021, 4:06 AM HST (14:06 UTC)
Expired
Feb 16, 2021, 3:28 PM HST
In force
3 days
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 2.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2021-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2021-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WHHW40 PHFO 131406 CCA
CFWHFO

Coastal Hazard Message...CORRECTED
National Weather Service Honolulu HI
406 AM HST Sat Feb 13 2021

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.Warning-level surf associated with a large northwest swell will 
continue to impact exposed north and west facing shores of the 
smaller islands through Sunday. Advisory-level surf is expected
along exposed west facing shores of the Big Island through Sunday.

HIZ001>003-006>008-012-013-017-019-020-140300-
/O.EXT.PHFO.SU.W.0005.000000T0000Z-210215T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
406 AM HST Sat Feb 13 2021

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...Surf of 25 to 35 feet along north facing shores of Niihau
  Kauai Oahu Molokai and Maui. Surf of 22 to 26 feet along west 
  facing shores of Niihau Kauai Oahu and Molokai.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and north facing shores of Maui.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...High. Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, beach erosion,
  and strong longshore and rip currents. Minor overwash onto
  vulnerable low-lying coastal roadways will be possible, mainly 
  through the early morning hours around the peak daily tides. 
  Breaking waves may occasionally impact harbors making navigating
  the harbor channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

&&

$$

HIZ023-140300-
/O.NEW.PHFO.SU.Y.0010.210213T1406Z-210215T0400Z/
Kona-
406 AM HST Sat Feb 13 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...Surf of 6 to 8 feet.

* WHERE...West facing shores of the Big Island.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Gibbs
8 follow-up statements
553 
WHHW40 PHFO 140203
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
403 PM HST Sat Feb 13 2021

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.The large northwest swell will gradually decline tonight, but a
reinforcing west-northwest swell filling in on Sunday should
maintain warning level surf along exposed north and west facing
shores of the smaller islands through Sunday. Advisory-level surf
is expected to hold along exposed west facing shores of the Big 
Island through Sunday and potentially into Monday.

HIZ001>003-006>008-012-013-017-019-020-141515-
/O.CON.PHFO.SU.W.0005.000000T0000Z-210215T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
403 PM HST Sat Feb 13 2021

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...Surf of 20 to 30 feet lowering to 20 to 25 feet on Sunday
  along north facing shores of Niihau Kauai Oahu Molokai and Maui.
  Surf of 18 to 22 feet lowering to 15 to 20 feet on Sunday along
  west facing shores of Niihau Kauai Oahu and Molokai.

* WHERE...North and west facing shores of Niihau, Kauai, Oahu, 
  Molokai, and north facing shores of Maui.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...High. Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, beach 
  erosion, and strong longshore and rip currents. Minor overwash 
  onto vulnerable low-lying coastal roadways will be possible, 
  mainly through the early morning hours around the peak daily 
  tides. Breaking waves may occasionally impact harbors making 
  navigating the harbor channel dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large, breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous.

Anyone entering the water could face significant injury or death.

&&

$$

HIZ023-141515-
/O.CON.PHFO.SU.Y.0010.000000T0000Z-210215T0400Z/
Kona-
403 PM HST Sat Feb 13 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WHAT...Surf of 6 to 8 feet.

* WHERE...West facing shores of the Big Island.

* WHEN...Until 6 PM HST Sunday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
892 
WHHW40 PHFO 141353
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
353 AM HST Sun Feb 14 2021

 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI NORTH FACING SHORES OF MAUI AND WEST FACING
SHORES OF THE BIG ISLAND... 
...HIGH SURF WARNING IS CANCELLED...

.A large west-northwest swell will slowly decline from northwest 
to southeast down the island chain this afternoon through Monday.

HIZ006>008-012-013-017-019-020-150400-
/O.CAN.PHFO.SU.W.0005.000000T0000Z-210215T0400Z/
/O.EXB.PHFO.SU.Y.0010.000000T0000Z-210215T1600Z/
Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward-
Molokai Leeward-Maui Windward West-Maui Central Valley-
Windward Haleakala-
353 AM HST Sun Feb 14 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST MONDAY...
...HIGH SURF WARNING IS CANCELLED...

* WHAT...Surf along north facing shores of Oahu and Molokai will
  be 15 to 20 feet today, lowering to 12 to 16 feet this tonight.
  Surf along north facing shores of Maui will be 14 to 18 feet
  today, lowering to 12 to 16 feet tonight. Surf along west facing
  shores of Oahu and Molokai will be 12 to 16 feet today, lowering
  to 9 to 12 feet tonight.

* WHERE...North and west facing shores of Oahu, Molokai, and north
  facing shores of Maui.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ001>003-150400-
/O.CAN.PHFO.SU.W.0005.000000T0000Z-210215T0400Z/
/O.EXB.PHFO.SU.Y.0010.000000T0000Z-210216T0400Z/
Niihau-Kauai Windward-Kauai Leeward-
353 AM HST Sun Feb 14 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY...
...HIGH SURF WARNING IS CANCELLED...

* WHAT...Surf along north facing shores of Kauai and Niihau will
  be 18 to 22 feet today, lowering to 12 to 16 feet Monday. Surf 
  along west facing shores of Kauai and Niihau will be 14 to 18 
  feet today, lowering to 9 to 12 feet Monday.

* WHERE...North and west facing shores of Kauai and Niihau.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ023-150400-
/O.EXT.PHFO.SU.Y.0010.000000T0000Z-210216T0400Z/
Kona-
353 AM HST Sun Feb 14 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...Surf will be 5 to 8 feet today, building to 6 to 9 feet 
  Monday.

* WHERE...West facing shores of the Big Island.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
523 
WHHW40 PHFO 142030
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
1030 AM HST Sun Feb 14 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI NORTH FACING SHORES OF MAUI AND WEST FACING
SHORES OF THE BIG ISLAND... 

.A reinforcing west-northwest swell will maintain large surf
through this evening then slowly decline tonight into Monday.

HIZ006>008-012-013-017-019-020-150930-
/O.CON.PHFO.SU.Y.0010.000000T0000Z-210215T1600Z/
Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward-
Molokai Leeward-Maui Windward West-Maui Central Valley-
Windward Haleakala-
1030 AM HST Sun Feb 14 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf along north facing shores of Oahu and Molokai will
  be 15 to 22 feet today, lowering to 12 to 20 feet tonight. Surf
  along north facing shores of Maui will be 14 to 20 feet today,
  lowering to 12 to 18 feet tonight. Surf along west facing 
  shores of Oahu and Molokai will be 12 to 16 feet today, lowering
  to 9 to 12 feet tonight.

* WHERE...North and west facing shores of Oahu, Molokai, and 
  north facing shores of Maui.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ001>003-023-150930-
/O.CON.PHFO.SU.Y.0010.000000T0000Z-210216T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kona-
1030 AM HST Sun Feb 14 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...Surf along north facing shores of Kauai and Niihau will
  be 18 to 22 feet today, lowering to 12 to 16 feet Monday. Surf
  along west facing shores of Kauai and Niihau will be 14 to 18
  feet today, lowering to 9 to 12 feet Monday. Surf along west
  facing shores of the Big Island will be 6 to 9 feet through
  Monday.

* WHERE...North and west facing shores of Kauai and Niihau and
  west facing shores of the Big Island.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
360 
WHHW40 PHFO 150208
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
408 PM HST Sun Feb 14 2021

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI NORTH FACING SHORES OF MAUI AND WEST FACING
SHORES OF THE BIG ISLAND...

.A reinforcing west-northwest swell will maintain large surf
through this evening then slowly decline tonight into Monday.


HIZ026-151515-
/O.EXA.PHFO.SU.Y.0010.000000T0000Z-210216T0400Z/
Kohala-
408 PM HST Sun Feb 14 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...Surf along west facing shores of the Big Island will be 6
  to 9 feet through Monday.

* WHERE...West facing shores of the Big Island.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

* ADDITIONAL DETAILS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.


&&

$$

HIZ006>008-012-013-017-019-020-151515-
/O.CON.PHFO.SU.Y.0010.000000T0000Z-210215T1600Z/
Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward-
Molokai Leeward-Maui Windward West-Maui Central Valley-
Windward Haleakala-
408 PM HST Sun Feb 14 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY...

* WHAT...Surf along north facing shores of Oahu and Molokai will
  lower to 12 to 20 feet tonight. Surf along north facing shores
  of Maui will lower to 12 to 16 feet tonight. Surf along west
  facing shores of Oahu and Molokai will lower to 8 to 12 feet 
  tonight.

* WHERE...North and west facing shores of Oahu, Molokai, and 
  north facing shores of Maui.

* WHEN...Until 6 AM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ001>003-023-151515-
/O.CON.PHFO.SU.Y.0010.000000T0000Z-210216T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Kona-
408 PM HST Sun Feb 14 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...Surf along north facing shores of Kauai and Niihau will
  be lowering to 14 to 20 feet tonight and 12 to 16 feet Monday.
  Surf along west facing shores of Kauai and Niihau will be 10 to
  14 feet tonight, lowering to 8 to 12 feet Monday. Surf along
  west facing shores of the Big Island will be 6 to 9 feet 
  through Monday.

* WHERE...North and west facing shores of Kauai and Niihau and 
  west facing shores of the Big Island.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Kino
943 
WHHW40 PHFO 151353
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
353 AM HST Mon Feb 15 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT FOR NORTH AND WEST FACING
SHORES OF NIIHAU KAUAI AND WEST FACING SHORES OF THE BIG ISLAND...
...HIGH SURF ADVISORY CANCELLED FOR NORTH AND WEST FACING SHORES 
OF OAHU MOLOKAI AND NORTH FACING SHORE OF MAUI...

.A large west-northwest swell will slowly lower today through
Tuesday. Surf is expected to lower below advisory levels for 
north and west facing shores of Niihau and Kauai by late this 
afternoon. Surf could hold at advisory levels along west facing 
shores of the Big Island into Tuesday however, and the High Surf 
Advisory may eventually need to be extended here.

HIZ006>008-012-013-017-019-020-151500-
/O.CAN.PHFO.SU.Y.0010.000000T0000Z-210215T1600Z/
Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward-
Molokai Leeward-Maui Windward West-Maui Central Valley-
Windward Haleakala-
353 AM HST Mon Feb 15 2021

...HIGH SURF ADVISORY IS CANCELLED...

Surf has lowered below advisory thresholds. Therefore the High
Surf Advisory has been cancelled for north and west facing shores
of Oahu, Molokai and north facing shores of Maui.

$$

HIZ023-026-160400-
/O.EXT.PHFO.SU.Y.0010.000000T0000Z-210216T1600Z/
Kona-Kohala-
353 AM HST Mon Feb 15 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...Surf along west facing shores of the Big Island will be 7
  to 10 feet.

* WHERE...West facing shores of the Big Island.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break,
  and strong longshore and rip currents making swimming difficult
  and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ001>003-160400-
/O.CON.PHFO.SU.Y.0010.000000T0000Z-210216T0400Z/
Niihau-Kauai Windward-Kauai Leeward-
353 AM HST Mon Feb 15 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Surf along north facing shores of Kauai and Niihau will
  be 12 to 16 feet. Surf along west facing shores of Kauai and
  Niihau will be 9 to 12 feet.

* WHERE...North and west facing shores of Kauai and Niihau.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
464 
WHHW40 PHFO 160130
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
330 PM HST Mon Feb 15 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT FOR THE WEST FACING SHORES
OF THE BIG ISLAND...

.A large west-northwest swell has been slowly lowering. However,
it remains elevated around the Big Island. Thus the advisory for
the west facing shores there continues.

HIZ001>003-160230-
/O.CAN.PHFO.SU.Y.0010.000000T0000Z-210216T0400Z/
Niihau-Kauai Windward-Kauai Leeward-
330 PM HST Mon Feb 15 2021

...HIGH SURF ADVISORY IS CANCELLED...

Surf has decreased below advisory levels around Niihau and Kauai 
as the swell has declined.

$$

HIZ023-026-161430-
/O.CON.PHFO.SU.Y.0010.000000T0000Z-210216T1600Z/
Kona-Kohala-
330 PM HST Mon Feb 15 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...Surf along west facing shores of the Big Island will be 
  7 to 10 feet.

* WHERE...West facing shores of the Big Island.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
027 
WHHW40 PHFO 161323
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
323 AM HST Tue Feb 16 2021

...HIGH SURF ADVISORY UNTIL 6 PM HST THIS EVENING FOR WEST FACING
SHORES OF THE BIG ISLAND...

.A large west-northwest swell will continue to impact west facing
shores of the Big Island today, then lower below advisory levels
tonight.

HIZ023-026-170400-
/O.EXT.PHFO.SU.Y.0010.000000T0000Z-210217T0400Z/
Kona-Kohala-
323 AM HST Tue Feb 16 2021

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Surf of 6 to 9 feet.

* WHERE...West facing shores of the Big Island.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
977 
WHHW40 PHFO 170128
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
328 PM HST Tue Feb 16 2021

...HIGH SURF ADVISORY IS CANCELLED...

HIZ023-026-170230-
/O.CAN.PHFO.SU.Y.0010.000000T0000Z-210217T0400Z/
Kona-Kohala-
328 PM HST Tue Feb 16 2021

...HIGH SURF ADVISORY IS CANCELLED...

Surf has lowered below advisory levels.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Feb 13, 4:03 AM HST, 3 minutes earlier.

Area forecast discussion, Feb 13, 4:03 AM HST, 3 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
403 AM HST Sat Feb 13 2021

.SYNOPSIS...
An upper level low just east of the Big Island will drift west-
southwestward over the next few days, with the center passing
just south the islands this weekend. Expect increasing shower
trends spreading from east to west across the state through
Sunday. Easterly trade winds with localized sea breezes are forecast
today with winds becoming more southeasterly on Sunday, as the
high pressure ridge weakens. A light wind pattern will develop
favoring local scale land and sea breezes on Sunday and Monday. A
cold front approaching the state from the northwest early next
week will slow on Tuesday and Wednesday, with continued unsettled
weather trends in the forecast through much of next week. Trade
winds return from Tuesday onward as a new high pressure system
builds in north of the state.

&&

.DISCUSSION...
The satellite picture this evening shows an upper level low
centered roughly 500 miles east of Hilo Hawaii, and a cold front
roughly 800 miles northwest of Kauai. These two weather system
will bring periods of unsettled weather conditions to each island
over the next five days. The upper low will drift into the region
on a west-southwesterly track into the weekend, with the center of
the low passing just south of the main Hawaiian Islands from
Sunday through Tuesday. Meanwhile, the cold front will slowly
approach the islands from the northwest, with unsettled weather
potentially developing over the western islands on Tuesday and
Wednesday. A wintery mix of freezing conditions and light
snowfall may develop over the Big Island summits into early next
week.

For today, a moderate easterly trade wind pattern will allow
localized sea breezes to develop along western sides of Niihau,
Kauai, Oahu, and Lanai today. A cold core upper low just east of
the Big Island will drift into the region this weekend with the
center passing just south of the main Hawaiian Islands on Sunday
and Monday. Stronger winds aloft will develop over the Big Island
today with wind speeds reaching High Wind Warning thresholds for
the summits of Mauna Kea and Mauna Loa. A High Wind Warning was
issued this morning for both mountain peaks until 6 PM HST this
evening. Deeper and more unstable moisture will then move in from
the east over the Big Island this morning with elevated
Precipitable Water (PW) levels ranging from 1.20 to 1.60 inches
spreading into the eastern islands. Shower activity will trend
higher today for windward Maui and the windward Big Island today
as lingering easterly trade winds force this unstable moisture
over windward mountain slopes.

By Sunday, trade wind speeds will decrease and wind directions
will shift to a southeasterly wind pattern, as the upper low and
approaching cold front weaken the ridge north of the state. The
smaller islands will fall into the lee of the Big Island blocking
southeasterly wind flow and allowing a light and variable wind
regime to develop from Maui to Kauai. Local scale land and sea
breezes will develop as large scale wind speeds decrease over
the smaller islands. Converging sea breezes will drive the shower
activity towards the interior of each island into Monday favoring
the afternoon to early evening hours. One exception to this light
wind pattern will occur along the southeast to east slopes of the
Big Island. Large scale southeasterly winds will continue to be
strong enough for periods of upslope showers focused over the
southeast to east slopes of the Big Island with enhanced rainfall
trends.

Monday through Wednesday...The upper level low will stall south
of Kauai and Oahu on Monday as the cold front approaches the
islands from the northwest. Light winds on Monday will keep sea
breezes in the forecast for one more day with brief periods of
mountain and interior showers affecting the smaller islands. The
forward motion on the front begins to stall on Tuesday as it
approaches Kauai. Forecast guidance on Wednesday shows moderate
to locally breezy trade winds spreading westward across the state
from Wednesday onward.

The long range forecast model guidance remains in fairly good
agreement through Monday. Global weather models begin to show some
differences on how far this front marches into the western half
of the state by mid week. The latest American (GFS) model brings
the cold frontal band into Kauai and Oahu by Wednesday, while the
European (ECMWF) model stalls the front a few hundred miles
northwest of Kauai. These model differences keep our long range
confidence in a wet weather pattern for the western islands in a
low to medium range this far out. Please continue to monitor the
forecast for next week as this pattern and weather impacts will
likely evolve over time.

&&

.AVIATION...
High pressure northeast of the state will maintain moderate to
locally breezy easterly trade winds around Maui and the Big Island
during the next 24 hours, while lighter trades allow for localized
land and sea breezes over the western end of the state. Brief
MVFR conditions will be possible along windward slopes this
morning, but predominantly VFR conditions are expected. An
increase in moisture moving in from the east will bring the
potential for some widespread MVFR conditions to windward sections
of the Big Island and Maui this afternoon and tonight.

AIRMET Tango remains in effect for low level turbulence over and
downwind of the terrain of Maui and the Big Island.

&&

.MARINE...
Strongest winds will hold across the typically windier channels
and waters around Maui County and the Big Island through today as
the easterly trades hold in the fresh to strong category.
Strongest winds will shift to areas along the Hamakua coast, the
northeast Maui coast (from Haiku to Hana), and waters south of the
Big Island tonight through the holiday as the winds shift out of
the southeast direction.

For the Kauai and Oahu waters, light to moderate east to southeast
winds will hold through the holiday due to the proximity of the
ridge and an approaching front. Leeward and sheltered waters near
the coasts will continue to experience land and sea breeze
conditions each day.

Although the forecast confidence lowers, local winds could remain
in the light to moderate category (background flow remaining out
of the southeast to southerly direction) with localized land and
sea breeze conditions continuing near the coasts Tuesday into
midweek as an upper disturbance and the tail-end of a frontal
boundary move into the area. In addition to the winds and seas,
increasing moisture combined with these features will drive the
rain chances up later this weekend through the first half of next
week.

A combination of the strong winds over the eastern end of the
state and a large northwest swell building across the waters
will lead to Small Craft Advisory conditions across all Hawaiian
waters through the weekend.

Surf along exposed north and west facing shores will peak today
well above warning levels. Observations at the offshore buoys to
the northwest reflected a peak overnight within the 16-19 second
band around 12-14 ft. This will result in peak surf heights
through the first half of the day today for exposed coasts.
Advisory-level surf will be possible along exposed west facing
shores of the Big Island. Although a gradual downward trend is
anticipated late today through Sunday, heights will remain at or
around warning levels.

Impacts associated with this large swell will include significant
beach erosion with water sweeping across beaches that typically
remain dry. Additionally, some minor overwash onto the typical
vulnerable low-lying coastal roadways will be possible through the
early morning hours by daybreak around the daily peak tide.

Looking ahead, the active trend will continue through the first
half of next week due to a large and persistent gyre that has
setup over the northern Pacific. A combination of small to
moderate, long-period sources arriving Sunday through Tuesday and
the easing northwest swell slowly easing will continue to produce
advisory-level surf through Monday. Surf may dip below advisory
levels Tuesday through midweek.

Surf along east facing shores will trend up by Sunday due to a
decent sized batch of strong breezes upstream across the eastern
Pacific between high pressure and a trough several hundred miles
east-southeast of the Big Island. Downward trend is expected
early next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning until 6 PM HST Sunday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

High Surf Advisory until 6 PM HST Sunday for Kona.

High Wind Warning until 6 PM HST this evening for Big Island
Summits.

Small Craft Advisory until 6 PM HST Sunday for all Hawaiian
waters-

&&

DISCUSSION...Bohlin
AVIATION...Jelsema
MARINE...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 3:58 AM HSTHigh Wind WarningHFOHawaii12 hr

Nearby

High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.